Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 267, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2004, 6:42 PM CDT for Miner County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2004, 6:42 PM CDT (23:42 UTC)
- Expired
- Jun 5, 2004, 7:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Miner County, SD
The radar
The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS53 KFSD 052342 SVRFSD SDC097-060015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 642 PM CDT SAT JUN 5 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 715 PM CDT * AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER MINER COUNTY...OR ABOUT 14 MILES NORTHEAST OF MITCHELL...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN IN... RURAL MINER COUNTY THROUGH 700 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4398 9784 4394 9787 4385 9785 4385 9763 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:50 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 5, 2:50 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT SAT JUN 5 2004 .DISCUSSION... RELATIVE INSTABILITY AXIS NR SFC TROF IN ERN SD ATTM SHOULD BE ABLE TO SET OFF SCT TSTMS IN NEXT HOUR OR SO AS AIR MASS CONTINUES TO HEAT OUT. THEN SCT SHWRS/TSTMS SHOULD MOVE OVER SWRN MN AND NWRN IA THIS EVE AS TROF MOVES E OF AREA. CHC OF ANY SVR SHOULD MAINLY BE FM BKX TO MML UNDER BTR COLD AIR ALOFT AND BEST CONVERGENCE ALG FNT. THEN SUBSIDENCE AND WEAK HIGH PRES MOVG ESE OVR CWA REST OF NGT... AND WITH LINGERING LOW LVL MOISTURE AND GOOD RADIATIONAL COOLING... WL PUT PATCHY FOG LATE IN ENTIRE CWA. REALLY NICE DAY FOR SUN WITH RETURN SSELY FLOW SETTING UP AND GOOD MODERATION OF AIR MASS WITH MID LVL WARM ADVECTION MIXING DOWN AND STG SUN. NOT QUITE AS MUCH CAPPING EXPCD AS PREV MODELS RUNS FOR SUN NGT INTO EXTD. SO WITH PROXIMITY OF MID AND LOW LVL BOUNDARY ESP IN NRN CWA...WILL ADD CHC MAINLY NOCTURNAL TSTMS DURG PERIOD. ALREADY HAVE CHC TSTMS FOR TUE NGT THRU THU NGT AND WILL KEEP THAT AS DYNAMICS AND TROPICAL CONNECTION GET BTR WITH APPROACH OF MAIN UPR TROF FM WRN U.S. ETA SEEMS TO HAVE ITS TYPICAL SOUTH BIAS WITH BOUNDARY...WITH GFS BTR...BUT A LIT FURTHER S THAN PREV RUNS. WILL HAVE TO WATCH ENTIRE FCST PERIOD FOR ALL OR NOTHING NOCTURNAL CAP RIDERS. LOW LVL CONVERGENCE AND INSTABILITY MAY MAKE UP FOR RELATIVE LACK OF UPPER LVL DYNAMICS... GOOD FOR SOME HEAVY RAIN MCSS. OTRW TYPICAL SUMMER PATTERN WITH PLENTY OF WARMTH AND HUMIDITY EXPCD...UNTIL COOL AIR BREAKDOWN BY THE WEEKEND. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM
Hazardous weather outlook, Jun 5, 5:13 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 513 PM CDT SAT JUN 05 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 513 PM CDT SAT JUN 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA THIS EVENING. DUE TO LIMITED INSTABILITY AND VERTICAL WIND SHEAR IN THE ATMOSPHERE...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS MAY PRODUCE WIND GUSTS TO NEAR 50 MPH...AND HAIL TO THE SIZE OF DIMES. THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WARM MOIST AIR WILL BEGIN TO RETURN TO THE NORTHERN PLAINS LATE SUNDAY AFTERNOON...AND CONTINUE THROUGH THE NIGHT SUNDAY NIGHT. A FEW THUNDERSTORMS MAY DEVELOP AS THIS WARM MOIST AIR RETURNS TO THE REGION SUNDAY NIGHT...BUT SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BOUSTEAD
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 5:56 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 34 min |
| Jun 5, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 30 min |
| Jun 5, 6:49 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.